Washington, 2009

Dust Devil in Washington, June 24, 2009

June 24, 2009 · NWS OTX · 1 event in 1 county or zone

What was most likely a dust devil caused damage near McKittrick and Pershing Streets in Wenatchee. The dust devil ripped the aluminum roof off a porch and scattered pieces of it down the block.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

What was most likely a dust devil caused damage near McKittrick and Pershing Streets in Wenatchee. The dust devil ripped the aluminum roof off a porch and scattered pieces of it down the block. Metal sheeting was also blown into powerlines, knocking out power to around 700 people. Property damage is unknown for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 1:40 PM PST, 20 minutes earlier.

Area forecast discussion, Jun 24, 1:40 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT WED JUN 24 2009

.SYNOPSIS...
LOW PRESSURE OFF THE WASHINGTON COAST WILL TRACK INTO BRITISH
COLUMBIA TONIGHT...AND AN ASSOCIATED COLD FRONT WILL PASS THROUGH
THE INLAND NORTHWEST...RESULTING IN BREEZY CONDITIONS...AND MAINLY
A FEW MOUNTAIN SHOWERS OR SPRINKLES...INTO THURSDAY. SEASONAL
TEMPERATURES WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY NIGHT...A COLD FRONT WILL BE PROPELLED
ACROSS THE INLAND NW WITH LOW PRESSURE AND A MID-LEVEL SHORT-WAVE
ON ITS HEELS...BRINGING BREEZY CONDITIONS AND A RETURN TO MORE
SEASONAL TEMPERATURES.

THE COLD FRONT IS POISED TO MOVE ACROSS THE CASCADES EARLY THIS
EVENING...BEFORE PUSHING ON INTO NW MONTANA AND CENTRAL IDAHO BY
THURSDAY MORNING. THE CENTER OF THE LOW TRACKS INTO BRITISH
COLUMBIA. SOME OF THE DEEPEST MOISTURE IS DRAGGED NORTH WITH
IT...AND SOME LINGERS WITHIN THE BASE OF THE UPPER TROUGH AROUND
THE CASCADES AND WESTERN WA. MODELS DEPICT A THIN RIBBON OF
MOISTURE BEING STRUNG ALONG AND AHEAD OF THE PASSING FRONT...
THOUGH IT IS NOT IMPRESSIVE. SOME ELEVATED INSTABILITY IS FOUND
TOO...THOUGH IT IS NOT ALL THAT IMPRESSIVE EITHER. THE BEST
INSTABILITY SLIPS OVER THE NORTHEAST MOUNTAINS AND NORTHERN
PANHANDLE ZONES WITH THE FRONT TONIGHT AND WITH THE SHORT-WAVE
THURSDAY. A SECOND AREA OF ELEVATED INSTABILITY IS DEPICTED FROM
THE BLUES TO THE CENTRAL PANHANDLE TONIGHT...YET BY THURSDAY THE
BULK OF IT LAYS JUST SOUTHEAST OF THIS REGION.

ALL THIS TRANSLATES TO PRIMARILY AN ISOLATED TO SCATTERED SHOWER
THREAT OVER THE CASCADES TONIGHT...HIGHEST AT THE CREST. THERE
WILL ALSO BE A SLIGHT CHANCE FOR SHOWERS OVER THE NORTHEAST
MOUNTAINS...NORTHERN AND CENTRAL PANHANDLE. YET THE BEST RISK FOR
MEASURABLE PRECIPITATION (I.E. QPF AMOUNTS MORE THAN A TRACE) WILL
REMAIN OVER THE HIGHER TERRAIN. AN ISOLATED THUNDERSTORM CANNOT BE
RULED OUT NEAR THE PANHANDLE AS WELL. THE RISK APPEARS TOO
ISOLATED TO ADD TO GRIDS/ZFP ATTM. YET THIS WILL BE MONITORED. BY
THURSDAY...SLIGHT SHOWER CHANCES LINGER OVER THE CASCADES AND
AROUND THE HIGHER TERRAIN ALONG THE CANADIAN BORDER WITH THE UPPER
TROUGH SHORT-WAVE. AN UPPER TROUGH AXIS LINGER OVER THE REGION
INTO THURSDAY NIGHT. YET THE ATMOSPHERE FURTHER DRIES AND
STABILIZES...LEADING TO A FURTHER DECLINE IN THE SHOWER THREAT.

WINDS WILL BE ON THE INCREASE AS THE COLD FRONT PASSES THE
CASCADES LATE THIS WEDNESDAY AFTERNOON AND EVENING...AS GRADIENTS
TIGHTEN AND CAA INCREASES. GUIDANCE IS ALSO SHOWING 850 WINDS NEAR
30KTS (35 MPH) TONIGHT. SO LOOK FOR GUSTINESS WITH FRONTAL PASSAGE
AS SOME OF THESE MIX DOWN. WINDS ARE EXPECTED TO ABATE A BIT
OVERNIGHT INTO EARLY THURSDAY...ESPECIALLY AWAY FROM THE LEE OF
THE CASCADES. GRADIENTS TIGHTEN AGAIN THROUGH THURSDAY AFTERNOON
...THUS EXPECT WINDS TO INCREASE THROUGH THE DAY.

A COOLING TREND IS EXPECTED INTO THURSDAY. 850 TEMPS DROP SOME 8
DEGREES FROM WEDNESDAY AFTERNOON TO THURSDAY AFTERNOON AND
1000/500 MB THICKNESS DROP ABOUT 10 DAM. THIS SUPPORTS TEMPERATURES
CLOSER TO OR SLIGHTLY BELOW SEASONAL NORMS. /JCOTE

FRI THROUGH SAT NT...ALL THE CHANGES TO THE FCST WERE CENTERED
AROUND THE EXITING UPPER TROF MOVING THROUGH N ID FRI. A FAIRLY
SUBSTANTIAL POST-FRONTAL DRY SLOT WILL REMAIN OVER MUCH OF THE
REGION FRI...DESPITE A WEAK MID-LEVEL VORT MAX THAT IS FCST TO TRACK
SE ACROSS THE ID PANHANDLE. ACCOMPANYING THIS FEATURE WILL BE ONLY MODEST
LG-SCALE FORCING FOR ASCENT...AND STABLE MID-LEVEL LAPSE RATES OVERALL.
THE ONLY GUIDANCE GENERATING ANY PCPN IS THE ECMWF...CLOSE TO A
REGION OF SBCAPE ACROSS BOUNDARY COUNTY FRI AFTERNOON. BASED ON RELATIVELY
DRY PROFILES...WEVE KEPT PCPN CHANCES LOW AND LIMITED TO THE
NRN PANHANDLE MTNS. HI TEMPS WERE COOLED SLIGHTLY SAT...AND WINDS
WERE INCREASED NEAR THE CASCADES FRI AFTERNOON. BZ

SUNDAY THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT WITH AN
UPPER LEVEL TROUGH OVER CENTRAL BRITISH COLUMBIA AND ALBERTA
THROUGH AT LEAST TUESDAY. THIS WILL PLACE THE INLAND NW IN A DRY
ZONAL FLOW PATTERN...ALTHOUGH A FEW MODEL RUNS FROM THE GFS/EC
HAVE SHOWED THE TROUGH TO BE A LITTLE FURTHER SOUTH FOR A SLIGHT
THREAT OF SHOWERS NEAR THE CANADIAN BORDER ON TUESDAY AND
WEDNESDAY. THUS SLIGHT CHANCE POPS WERE RETAINED HERE WHILE ELSEWHERE
POP VALUES RANGE FROM 0-10 PCT THROUGH THE EXTENDED. TEMPERATURES
SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD AS
850MB TEMPERATURES RANGE MAINLY FROM 15-19C PER GFS/ECMWF
MODELS...TRANSLATING TO VALLEY HIGH TEMPERATURES IN THE UPPER 70S
TO MID 80S. JW

&&

.AVIATION...
VFR CONDS EXPECTED AT ALL TAF SITES THRU 18Z THU. WARM FRONT LIFTS
NORTH THROUGH THE AFTERNOON...WITH MID/HIGH CLOUDS THINNING FROM THE
SOUTH. COLD FRONT APPROACHES THE CASCADES AND THEN PASSES TONIGHT...
BRINGING A MAINLY MOUNTAIN SHOWER RISK. THE FRONT WILL ALSO HELP
BRING BREEZY CONDITIONS ACROSS REGION LATE THIS AFTERNOON AND
EVENING...WITH SOME SLACKENING OVERNIGHT INTO THURSDAY MORNING.
/JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  75  50  74  43  78 /  10   0   0   0   0   0
COEUR DALENE  56  75  49  74  45  79 /  10   0   0   0   0   0
PULLMAN        53  75  46  73  46  78 /  10   0   0   0   0   0
LEWISTON       62  82  55  82  51  83 /  10   0   0   0   0   0
COLVILLE       51  79  47  78  45  83 /  10  10  10   0   0   0
SANDPOINT      51  74  46  72  40  75 /  10  10  10  10  10   0
KELLOGG        56  74  49  71  43  77 /  10  10  10   0   0   0
MOSES LAKE     56  81  51  80  50  83 /   0   0   0   0   0   0
WENATCHEE      60  77  55  80  51  83 /  10   0   0   0   0   0
OMAK           52  79  49  81  45  83 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 24, 4:57 AM PST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT WED JUN 24 2009

IDZ001>004-026-027-WAZ031>038-041>044-251300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
557 AM PDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Chelan

When
June 24, 2:00 PM PST to 2:01 PM PST
Where
Chelan County, 1.21 mi NNW of West Wenatchee
Reported by
Newspaper
Coordinates
47.446, -120.341

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181775.